MDJunction - People Helping People
 
Ask a Question
10/28/2009 05:21 PM

new here(page 2)

bob3bob3
bob3bob3Posts: 4213
Senior Member

Hi Loralee

A wiki quote;

Dehydroepiandrosterone (DHEA) is a multi-functional steroid that has been implicated in a broad range of biological effects in humans and other mammals. Together with its sulfate ester (DHEA-S), it is the most abundant steroid in humans. DHEA is produced by adrenal glands, but also synthesized de novo in the brain. It acts on the androgen receptor both directly and through its metabolites, which include androstenediol and androstenedione, which can undergo further conversion to produce the androgen testosterone and the estrogens estrone and estradiol. DHEA is also a potent sigma-1 agonist. It is considered a neurosteroid.

So yes!

I however apply testosterone gel. Its a male only treatment as the levels arent real good for pregnant or lactating women. In fact the packet has warnings about avoiding skin to skin contact of the applied on area. We (forum) had an excellent running joke a few months ago about how much gets transferred during "persistent belly rubbing" as this was actually done during a clinical trial. (It still makes me laugh!)

Bob

Reply

10/28/2009 05:33 PM
dollsie
dollsiePosts: 312
Member

Ideally DHEA should help, but we can't control how our bodies will convert a hormone that's replaced by mouth (that's my understanding, anyway). I think for some AD people, yes the DHEA works wonders. Others still have to supplement the other hormones.

I had my DHEA checked a couple of months after I started steroid replacement and it was undetectable. I think I've been taking DHEA for about 6 months, but my total testosterone is low and my free testosterone is undetectable. My estrogen hovers on the very bottom of the range but is usually low, and my progesterone is nonexistent. I should have the DHEA rechecked I guess, just to make sure it's coming up.

Jaime, I'd be interested to hear more about your CHF if you want to share the details. I had some major heart problems pre-diagnosis too and would be happy to compare notes if you'd like. No pressure, though.

Leigh


10/29/2009 05:34 AM
teri72193
teri72193  
Posts: 1264
Senior Member

yep that makes me laugh too Smile

10/29/2009 05:40 AM
teri72193
teri72193  
Posts: 1264
Senior Member

the belly rubbing thing makes me laugh that's what I meant Smile

11/04/2009 07:03 PM
jaimm
jaimm  
Posts: 4
Member

thanks so much for your input.

I'm going to talk to my doctors about maybe taking DHEA and see if that helps.

They don't really know what exactly caused my heart attacks, they think it was from all the stress i had kinda just get to my heart and shocked it. But they aren't sure. But with all the medication im on, they have it pretty well under control and they say that it's almost completely back to normal. but thank you for asking i get those questions alot so im used to it. when were you diagnosed with addisons?


11/06/2009 12:54 PM
dollsie
dollsiePosts: 312
Member

I was diagnosed in January but had been really sick for a few years. I'm 29. I had heart problems too, probably because of fluctuating calcium and anemia, etc. The worst time was a few months before my AD diagnosis. The Addison's caused high Ca, which caused acute pancreatitis, which caused shock and low Ca. The calcium got so low that I had a heart attack...but believe it or not, this (and the pancreatitis, Addison's, hypothyroid, everything else) was overlooked at the time. They discharged me with no diagnosis except "possible depression". I didn't even know about it until I got my records in the mail months later!

Now my EKGs are basically o.k. but I had some weird things show up on a stress echo a couple of months ago. When I became hyperthyroid a few months back, it made the Addison's worse and I got those creepy chest pains again...same thing happened when I got more anemic. So I don't know if there's an underlying problem or what.

I know it's hard to have all of these things happen when we're young. But one of my doctors reminds me that young bodies are resilient! I tell myself that my body wants to be healthy, just have to help it remember how...

So, is your Addison's autoimmune? Have you been checked for other autoimmune endocrine problems (thyroid, etc)?

My cardiologist told me that low DHEA can cause cardiovascular issues, so hopefully replacing it will help. I was reading over your first post again and I wonder if you're being over-treated with your steroids? What's your dose?

Leigh


11/15/2009 04:13 PM
jaimm
jaimm  
Posts: 4
Member

When I first went to the ER when I was diagnosed, my potassium was like threw the roof. They told me it's doubled what it's suppose to be and potassium causes heart arrhymias, so I'm thinkin that's what it was. But my dosage is 20mg in the morning and 5mg at night. They just upped it because I've been so tired lately. But I haven't started taking DHEA yet. Im gong to call tomorrow and see if I can take it. maybe it will help with my chest pain that I get randomly.

And I can't believe that they overlooked AD. That's like the first things that they tested when I was sent to another hospital. Are you on any heart meds?


11/16/2009 09:14 PM
dollsie
dollsiePosts: 312
Member

I had high potassium too, pre-diagnosis. It didn't happen all the time, but when it did, it was pretty quick. I got chest pains with that but they were different from the angina feelings I still get sometimes...hard to explain, but I have a feeling you understand!!

Has your DHEA-S been measured? I like to get those types of things checked prior to supplementing, just so I can keep tabs and have a baseline.

I'm not on any heart meds. To be honest, I never really got a clear answer from my cardiologist about what really happened last year. She kind of just chalks everything up to Addison's. Most of the time I'm fine with that, since things are getting better now, but sometimes I still get pretty freaked out about the heart stuff. I haven't gotten back into exercising or anything yet, so I'm nervous about what will happen with that...

How are you doing?

Leigh


11/17/2009 05:27 AM
teri72193
teri72193  
Posts: 1264
Senior Member

It's interesting to me that you guys had your postassium go high. Mine always goes low and I have to take liquid potassium everyday. It did crazy things with my heart too. Exercising actually helps me to feel so much better, but not sure how it would do with the high thing going on. Keep us informed on how you are both doing. You are always in my thoughts.

Teri


11/17/2009 05:55 AM
dollsie
dollsiePosts: 312
Member

Hey Teri,

Thanks Smile

My potassium runs low ever since I started Florinef, so I take supplemental potassium now too...but pre-diagnosis, it ran high (and sodium was low). Other things that were high for me then included calcium, eosinophils, BUN, and renin. Things that were low included sodium, osmolality, Cl, WBCs, RBCs, aldosterone, DHEA, and of course cortisol! My understanding is that these changes are all typical for Addison's, but not everyone always has all of them.

This is a good article about some of the blood changes in Addison's: http://www.merck.com/mmhe/sec13/ch164/ch164b.html

How are you doing?

Leigh

Reply

Share this discussion with your friends:
<< Start < Prev 2 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved